Sudden changes in the dose of antidepressant medications can cause withdrawal symptoms. The symptoms can last several weeks.
While the role of serotonin in depression remains unclear, increasing it can reduce symptoms in some people.
In addition to antidepressant medications, people with depression may also receive psychotherapy.
Sudden changes to the dose of antidepressants cause an imbalance of serotonin levels in the brain, leading to withdrawal symptoms.
This article will discuss the symptoms of antidepressant withdrawal and how to reduce them.
Antidepressant medications can cause withdrawal symptoms if someone suddenly stops or drastically reduces their intake.
Antidepressant medications are not addictive. They do not cause cravings or require larger doses to get the same effect over time.
However, most antidepressants affect the balance of chemicals in the brain, including serotonin.
Taking antidepressants for a few weeks typically causes serotonin levels to increase. A sudden change in dose of antidepressants can cause the serotonin levels to fall, producing withdrawal symptoms.
Around 20% of people taking antidepressants experience withdrawal symptoms when they stop or reduce their dose.
The symptoms are sometimes similar to those of depression. Some people start taking antidepressant medications again to treat these symptoms.
Some antidepressants are more likely to cause withdrawal symptoms than others. These are usually antidepressants with a short half-life, which leave the body faster.
For example, antidepressants that have a high risk of withdrawal symptoms include:
Bupropion and mirtazapine are less likely to cause withdrawal symptoms.
Antidepressant withdrawal symptoms are usually mild. Common examples include:
- dizziness or confusion
- head and body aches
- sleep difficulties
- mood swings
- loss of appetite
- stomach problems
- sensory disturbances, such as greater sensitivity to light or sound
The type of symptoms will vary depending on the antidepressant drug itself.
Monoamine oxidase inhibitors (MAOIs), for example, are an older class of antidepressants. These may cause more severe withdrawal symptoms, such as hallucinations or paranoid delusions.
Withdrawal symptoms usually start within 2–4 days of stopping or changing the medication dosage. They can last several weeks.
In rare cases, the symptoms may persist for up to a year.
Taping antidepressant medications involves gradually reducing the dosage over several weeks or months under a doctor’s guidance.
Taking this approach is less likely to cause withdrawal symptoms than sudden changes in dosage.
A doctor’s advice on tapering will vary, depending on the type, duration, and current dosage of medication. People should always talk to a doctor before changing the dosage of a medication.
Tapering commonly lasts 2–4 weeks, but longer durations may be more effective at reducing the risk of withdrawal symptoms.
Tapering the dosage is an important step in reducing the risk of withdrawal symptoms, but the symptoms can occur in anyone.
Even mild withdrawal symptoms can be uncomfortable and may cause some people to restart their previous antidepressant dosage.
Being aware of the possible symptoms can help someone to prepare for their occurrence. It is best to avoid making changes in dosage during a time of stress or difficulty.
Being around friends and family, or taking a few days off work might also help.
Other people might find that sticking to their routine is a useful distraction from symptoms. Keeping good sleep, diet, and exercise habits can also be beneficial.
Some symptoms are treatable with other medications. For example, a person can talk to a doctor about taking over-the-counter pain medications for headaches.
However, it is better to avoid taking additional medicines during this time when possible.
A doctor may sometimes prescribe a low dose of another antidepressant to support the withdrawal. This is helpful when withdrawal symptoms are causing persistent difficulties.
People should always speak to a doctor before changing the dose or duration of an antidepressant medication course.
A doctor will determine how to best taper the medication and reducing the risk of withdrawal symptoms. They will also provide information about possible symptoms and what to expect.
A person can see a doctor if the withdrawal symptoms start to worsen or become severe.
Antidepressant medications can cause withdrawal symptoms. The symptoms usually occur following a sudden reduction in the dose. In most cases, the symptoms are mild and last a few days.
Gradually reducing the medication dosage will reduce the risk of withdrawal symptoms. People can speak to a doctor to determine the best way of coming off antidepressant medications.